Iowa, 2018Damaging Winds in Iowa, June 1, 2018
June 1, 2018 · NWS OAX · 3 events in 3 counties and zones
A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level storm system tracked from the northern Rockies into northern High Plains with an associated surface low developing east across the Dakotas. Thunderstorms developed during the late afternoon and evening hours from north-central into eastern Nebraska along a trailing cold front with storms organizing into a bow-echo complex which produced numerous severe wind gusts and wind damage over northeast Nebraska and extended into western Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 1, 5:26 PM CST, 5 hours 46 minutes earlier.
Area forecast discussion, Jun 1, 5:26 PM CST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Fri Jun 1 2018
.SHORT TERM...(Tonight through Monday)
Issued at 300 PM CDT Fri Jun 1 2018
Hot and dry conditions are in place across the forecast area this
afternoon with better boundary layer moisture just to the west
over central Nebraska. Main focus tonight will be dealing with
MCS forecast to develop by early evening near the western border
of the CWA and its track into western Iowa by Saturday morning.
Strong to severe storms are expected from around 00Z near our
western border area then to spread east to near the Iowa border
by 05Z. Wind and hail will be the primary hazards with the storms
as well as localized flooding in some areas. Threat of severe
weather and heavy rain continues through most of the late night
period after midnight as the low level jet increases and impacts
the system.
The cold front associated with this system is forecast to be over
the southeast corner of Nebraska and southwest Iowa by 12Z
Saturday with the chance of thunderstorms decreasing in eastern
areas through the morning. Behind the front much cooler and drier
air will move into the region by Saturday afternoon with gusty
northwest winds. High pressure then dominates the weather for the
area into Monday with more seasonal temperatures, about 15 to 20
degrees cooler then what we're seeing today. A weak upper level
trough moving across the southern plains will bring a small chance
of showers to southern parts of the area near the Kansas border on
Monday before dropping south toward the lower Mississippi Valley
Monday night.
.LONG TERM...(Monday night through Friday)
Issued at 300 PM CDT Fri Jun 1 2018
Warmer temperatures return for the rest of the work week with
some chance of off and on storms as mainly dry weather as area
comes under southern edge of stronger flow on periphery of upper
high pressure over the southern plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 618 PM CDT Fri Jun 1 2018
Main aviation concerns are with line of thunderstorms expected to
roll through eastern Nebraska tonight. Line currently in central
Nebraska is expected to accelerate east this evening, reaching
KOFK around 03Z, then KLNK and KOMA between 05Z and 08Z. Winds in
excess of 50kt are possible with the initial surge of storms as
they move through. Also, large hail could accompany some storms
both early in the event near KOFK, and also after the line passes
with remnant storms affecting KLNK and KOMA from 06Z through 12Z.
Otherwise mainly VFR conditions are expected with winds turning
northwest behind line of storms, then increasing into the 20 to
30kt range for much of Saturday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Dergan
Hazardous weather outlook, Jun 1, 3:13 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
413 PM CDT Fri Jun 1 2018
NEZ011-016-017-030-031-042-050-065-078-088-021115-
Knox-Antelope-Pierce-Boone-Madison-Platte-Butler-Seward-Saline-
Jefferson-
413 PM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for portions of east central
Nebraska...northeast Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska, mainly west of a Fairbury to Norfolk to Yankton line.
Primary hazards will be damaging winds and large hail, with a
tornado or two possible. Locally heavy rainfall up to 2 inches
could also occur. Training of thunderstorms could develop,
especially later tonight, with 2 or 3 rounds of strong to severe
storms moving across the same locations, which could result in a
small flash flood risk. The severe weather threat will likely linger
into early Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Additional thunderstorm chances will exist Monday and Wednesday
of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
IAZ043-055-056-069-079-080-090-091-NEZ012-015-018-032>034-043>045-
051>053-066>068-089>093-021115-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Cedar-Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-
Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-
Johnson-Nemaha-Pawnee-Richardson-
413 PM CDT Fri Jun 1 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Saturday
Severe storms are expected to continue to develop across central
Nebraska late this afternoon and move into northeast Nebraska by
7 pm, then spread east southeast through the remainder of the
evening. Supercell storms will be possible in parts of eastern
Nebraska and southwest Iowa tonight with the primary hazards
damaging winds up to 70 to 80 mph and large hail. Locally heavy
rainfall up to 2 inches could also occur. Training of
thunderstorms could develop, especially later tonight, with 2 or 3
rounds of strong to severe storms moving across the same
locations, which could result in a small flash flood risk. The
severe weather threat will likely linger into early Saturday
morning.
.DAYS TWO THROUGH SEVEN...Saturday night through Friday
Isolated non severe thunderstorms could still occur Saturday
morning. Additional thunderstorm chances will exist Monday and
Wednesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed tonight.
Fobert
In the hours before
Local storm report, Jun 1, 10:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST DODGE 41.72N 96.88W
06/01/2018 E60 MPH DODGE NE LAW ENFORCEMENT
&&
DEWALDLocal storm report, Jun 1, 10:36 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1136 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG WEST POINT 41.84N 96.71W
06/01/2018 CUMING NE LAW ENFORCEMENT
TREE LIMBS AND POWER LINES BLOWN DOWN.
&&
DEWALDLocal storm report, Jun 1, 10:37 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND GST 2 WNW FREMONT 41.45N 96.52W
06/01/2018 M60 MPH DODGE NE AWOS
&&
DEWALDLocal storm report, Jun 1, 10:42 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1142 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NW COLUMBUS 41.44N 97.37W
06/01/2018 PLATTE NE EMERGENCY MNGR
NUMEROUS TREES DOWN ACROSS THE CITY, POWER
LINES DOWN, TRAMPOLINES WRAPPED AROUND POWER
POLES.
&&
DEWALDLocal storm report, Jun 1, 10:57 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1157 PM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND GST 4 SE CRESTON 41.66N 97.31W
06/01/2018 E60 MPH PLATTE NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Jun 1, 11:00 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 AM CDT SAT JUN 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM TSTM WND GST 2 ESE TEKAMAH 41.76N 96.18W
06/01/2018 M67 MPH BURT NE ASOS
&&
DEWALDThunderstorm Wind, Harrison
- When
- June 1, 11:12 PM CST
- Where
- Harrison County, 2.07 mi N of River Sioux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.830, -96.050
A cooperative observer near Little Sioux estimated 60 mph winds.
Thunderstorm Wind, Monona
- When
- June 1, 11:15 PM CST
- Where
- Monona County, 2.95 mi SSW of Blencoe
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.890, -96.100
A semi-truck was blown over on I-29, about 3 miles south of Blencoe.
Thunderstorm Wind, Pottawattamie
- When
- June 1, 11:50 PM CST
- Where
- Pottawattamie County, 1.38 mi S of Council Bluffs
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.250, -95.870
Large tree limbs were blown down, partially blocking a street in Council Bluffs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wyoming, June 1, 20182 injured · $50,000 · EF3 · 7 events
- Damaging Winds in Indiana, June 1, 20181 death · $34,000 · 56 kt wind · 6 events
- Tornadoes and Hail in North Dakota, June 1, 2018$255,000 · EF2 · 24 events
- Tornado and Hail in Texas, June 1, 2018$4.6 million · 2.75 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, June 1, 2018$1.1 million · 78 kt wind · 24 events
- Tornadoes and Hail in Wyoming, June 1 to 10, 2018$20,000 · EF2 · 4 events
- Flood in Idaho, June 1 to 16, 2018$950,000 · 1 event
- Flood and Hail in Mississippi, June 1, 2018$395,000 · 1 in hail · 9 events
- Flood and Damaging Winds in Tennessee, June 1, 2018$315,000 · 50 kt wind · 4 events
- Damaging Winds in Missouri, June 1 to 2, 20181 injured · $100,000 · 70 kt wind · 15 events
- Tornado and Hail in Nebraska, June 1, 2018$165,000 · EF0 · 9 events
- Hail and Damaging Winds in Nebraska, June 1, 2018$50,000 · 2.5 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770169, 770160, 770164.